Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 61, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 2, 2013, 3:32 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2013, 3:32 PM PDT (22:32 UTC)
- Expired
- Sep 2, 2013, 6:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 59 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
936 WGUS56 KSGX 022232 FFWSGX CAC065-073-030130- /O.NEW.KSGX.FF.W.0061.130902T2232Z-130903T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 332 PM PDT MON SEP 2 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 630 PM PDT * AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A STORM NORTH AND EAST OF PALOMAR MOUNTAIN ALONG HIGHWAY 79. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALOMAR MOUNTAIN...OAK GROVE...AND AGUANGA. LOCATIONS OF DOWNSTREAM OF THE CHIHUAHUA BURN SCAR MAY BE AFFECTED AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3347 11692 3356 11673 3328 11664 3330 11683 $$ JT
1 follow-up statement
473 WGUS76 KSGX 030051 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 551 PM PDT MON SEP 2 2013 CAC065-073-030058- /O.CAN.KSGX.FF.W.0061.000000T0000Z-130903T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN DIEGO CA-RIVERSIDE CA- 551 PM PDT MON SEP 2 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... FLASH FLOODING IS NO LONGER EXPECTED IN THE REGION TO THE NORTH AND EAST OF PALOMAR MOUNTAIN. HOWEVER...MINOR PONDING ON ROADWAYS AND RUNNING CREEKS MAY CONTINUE OVER THE NEXT HOUR. REMEMBER...NEVER DRIVE ACROSS FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. LAT...LON 3347 11692 3356 11673 3328 11664 3330 11683 $$ JT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:20 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 2, 1:20 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PDT MON SEP 2 2013 .SYNOPSIS... MONSOONAL FLOW AROUND HIGH PRESSURE TO THE EAST WILL CONTINUE TO BRING SURGES OF SUBTROPICAL MOISTURE OVER THE AREA THIS WEEK. THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE HEAT OF THE DAY OVER THE MOUNTAINS AND DESERTS INTO NEXT WEEKEND. A SURGE OF MOISTURE OVERNIGHT MAY EVEN SPARK A FEW SHOWERS AND THUNDERSTORMS INTO TUESDAY MORNING ACROSS THE AREA. THE MARINE LAYER WILL REMAIN SHALLOW...SO AREAS OF FOG AND LOW CLOUDS WILL BE LIMITED TO THE COAST AND WESTERN VALLEYS. HIGH TEMPERATURES WILL BE CLOSE TO AVERAGE NEAR THE COAST...TO A LITTLE ABOVE AVERAGE INLAND ALONG WITH SLIGHTLY LOWER HUMIDITY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE MARINE STRATUS DEVELOPED OVERNIGHT AND REMAINED LOCKED IN ALONG THE COAST INTO THE AFTERNOON WITH SOME FOG AT THE BEACHES. THE LAYER IS SHALLOW...SO AREAS OF FOG ARE LIKELY AGAIN OVERNIGHT INTO TUE MORNING. LOCALLY DENSE FOG IS POSSIBLE AGAIN ALONG THE MESAS AND HIGHER COASTAL TERRAIN...BUT MAY BE LIMITED BY HIGHER CLOUDS AND A DISTURBANCE ADVANCING FROM THE SOUTH. RADAR/SATELLITE SHOW A LOT MORE CONVECTIVE DEVELOPMENT BY MIDDAY THAN YESTERDAY...SO MORE AREAS SHOULD GET SOME THUNDERSTORM ACTIVITY WITH MEASURABLE RAINFALL IN THE MOUNTAINS AND LOCALLY INTO THE DESERTS. LAYER DEWPOINTS ALONG THE MOUNTAINS AND INTO THE DESERTS WERE WELL BELOW VALUES OBSERVED OVER THE PAST FEW DAYS... WHICH HAS LESSENED THE THREAT OF FLASH FLOODING FROM INDIVIDUAL STORMS... HOWEVER TRAINING CELLS IN SOUTHERLY FLOW COULD STILL BE A PROBLEM. WATER VAPOR/TPW IMAGERY SHOWED AN UNINTERRUPTED FLOW OF HIGH PW AIR FROM THE WEST COAST OF MEXICO INTO THE CWA. ESTIMATED PW OVER THE GULF OF CA AND OFF THE BAJA PENINSULA IS WELL ABOVE TWO INCHES... THUNDERSTORMS HAVE BEEN MUCH MORE ACTIVE SOUTH OF THE BORDER THIS AFTERNOON...AND A LONG-LIVED MCS CONTINUES TO PUNCH NORTHWARD INTO THE SEA OF CORTES. THE 12Z RUN OF THE NAM12 DOES SHOW A DISTURBANCE MOVING NORTH INTO THE CWA OVERNIGHT WITH ASSOCIATED SHOWERS...MAINLY OVER THE MTNS...BUT THERE IS INSTABILITY ALOFT AND A COPIOUS MOISTURE SUPPLY SO WE ARE RUNNING CHANCE/SLIGHT CHANCE POPS FROM THE VALLEYS EASTWARD. ANOTHER AREA OF RADAR RETURNS IS WELL OFF THE BAJA COAST AS MAY RESULT IN SOME SHWRS/TSTMS OFFSHORE OVERNIGHT. NEARSHORE BUOYS INDICATE SEA SURFACE TEMPS ARE BEGINNING TO BACK OFF SLIGHTLY TO AROUND 69 F. THIS SHOULD HELP THE SEA BREEZE TO BECOME MORE EFFICIENT...AND ALLOW NIGHTTIME LOWS TO DROP OFF SLIGHTLY AS WELL OVER THE NEXT FEW DAYS...HOWEVER ANY CHANGES WILL BE MODEST UNTIL WE GET OUT FROM UNDER THE MONSOONAL FLOW. A WELL DEVELOPED MONSOONAL CIRCULATION WILL CONTINUE OVER THE SW U.S. AND NW MEXICO...AS A STRONG AND BROAD SUBTROPICAL HIGH DOMINATES THE UPPER-LEVELS. THE HIGH CENTER WILL DRIFT FROM OVER NM...TO COLORADO BY THE END OF THE WEEK AND TAKE ON MORE OF AN EAST-WEST ORIENTATION. THIS SHOULD AID IN EVENTUALLY DECREASING THE MONSOONAL TAP INTO SOCAL. IN THE MEANTIME...EXPECT ENOUGH RESIDUAL MOISTURE TO CONVECT WITH AFTERNOON HEATING...RESULTING IN ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOONS IN THE MTNS/DESERTS THIS WEEK. && .AVIATION... 022000Z...COAST/VALLEYS...PATCHY STRATUS...WITH BASES 400-800 FT MSL AND TOPS TO 1200 FT MSL...WILL LINGER ALONG THE COAST THROUGH EARLY THIS AFTERNOON...AND SHOULD CLEAR BY LATE AFTN. LOW CLOUDS AND PATCHY FG...WITH SIMILAR TOPS AND BASES...WILL RETURN TO THE COAST LATE THIS EVENING...AND DEVELOP AROUND 20 SM INLAND BY MID TUE MORNING. CIGS AND LOW VIS IS FORECAST TO CLEAR BY LATE TUE MORNING. MTNS/DESERTS...ISOLATED SHOWERS AND TSTMS WILL BE POSSIBLE THIS AFTN AND EARLY EVENING. GUSTY WINDS...STRONG UP/DOWNDRAFTS...SMALL HAIL AND REDUCED VIS IN HEAVY RAIN ARE POSSIBLE IN/NEAR STORMS. OTHERWISE...MOSTLY CLEAR THIS MORNING...BECOMING PARTLY TO MOSTLY CLOUDY THIS AFTERNOON WITH VFR CONDS. && .MARINE... UPPER-LEVEL INSTABILITY MOVING ACROSS SW CA OVERNIGHT WILL CREATE THE POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS. GUSTY WINDS...SMALL HAIL...CLOUD-TO-WATER LIGHTNING AND STEEP WIND WAVES WILL BE POSSIBLE NEAR STORMS. THUNDERSTORM CHANCES DECREASE BY LATE TUE MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...JJT
Hazardous weather outlook, Sep 2, 9:32 AM PDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 932 AM PDT MON SEP 2 2013 CAZ055-056-058-060>062-031300- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 932 AM PDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE BEGINNING THIS AFTERNOON THROUGH THE NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE LATE EACH DAY. LOCALLY HEAVY RAIN...GUSTY WINDS...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ048-050-031300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 932 AM PDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT TONIGHT...SLIGHT CHANCE OF THUNDERSTORMS. ISOLATED LIGHTNING STRIKES ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...SLIGHT CHANCE OF THUNDERSTORMS IN THE MORNING. ISOLATED LIGHTNING STRIKES ARE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN. NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:23 AM PDT | Dense Fog Advisory | SGX | San Diego | 6 hr |
| Sep 2, 1:38 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 2, 2:01 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 2, 2:37 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.